Ulcerative colitis (UC) is an inflammatory bowel disease (IBD) that causes inflammation and ulcers in the lining of the large intestine.
Most people with UC have periods of disease activity and remission throughout their lives. Early treatment can help reduce inflammation and prevent disease progression.
Medication options for UC include:
- aminosalicylates (5-ASA)
- biologic medications
Some people with UC may require surgery if medications aren’t effective at managing their symptoms.
Because UC is a chronic condition, there’s a chance your needs will change over time. At some point, you may notice that your treatment isn’t working as well as it used to. That doesn’t mean you have to live with worsening symptoms or troublesome side effects.
It does mean that it’s time to talk with your doctor about your options. The solution may be a simple tweak of your medication dose. In some cases, a new medication or combination may be the better choice. Or it may be time to discuss your surgical options.
In this article, we’ll identify some signs that it’s time to speak with your doctor about adjusting your UC treatment plan.
Taking your UC medication as prescribed can help reduce inflammation and ease symptoms. But sticking to your treatment plan may not always be easy.
Taking the right medication at the right time and in the right dose is key to a treatment’s effectiveness. If you’re having trouble following your plan, it’s worth having a discussion with your doctor. You may be able to adjust the dosage or switch to a therapy that fits your lifestyle better.
If you’re in remission, you may wonder whether you still need medication at all. But it’s not a good idea to stop taking your medications without talking with your doctor first. It might be time to transition to a maintenance dose.
And if you’re having trouble getting medication due to cost, your doctor can give you information on prescription assistance programs or other therapies that may be more cost-effective.
Any medication can cause side effects. In some cases, a simple dose adjustment is enough to minimize them. If you have serious side effects, it may be time to switch to another medication.
Make it a habit to discuss side effects with your doctor. It’s important to make sure they’re really side effects of medication versus worsening UC. Your symptoms could also be due to something else entirely.
One of the main goals of UC treatment is to reduce flare-ups of disease activity. If they’re happening more frequently, or if flares are increasing in severity, it’s time to assess your treatment plan with your doctor.
Sometimes, adding another medication to your initial therapy can make it more effective. For example, your doctor may recommend adding a biologic to an immunomodulator. Combination therapy for UC is not uncommon.
According to the Crohn’s & Colitis Foundation, medications aren’t effective at managing symptoms in one-quarter to one-third of people with UC. In some cases, the next step may involve surgery.
Your doctor may order tests to monitor the effectiveness of your treatment. Even if you aren’t having serious symptoms, tests such as X-rays, CT scans, MRIs, or an endoscopy can reveal areas of active inflammation.
This may be a sign that your current treatment isn’t effective at reducing inflammation in your large intestine. A different therapy may be more effective.
Unintentional weight loss could be a sign of malnutrition, especially when accompanied by:
- low energy
- loss of muscle mass
Malnutrition may be due to intestinal inflammation or to UC symptoms such as diarrhea and frequent bowel movements. It can also be a side effect of certain medications used to treat UC such as:
Malnutrition is a serious condition, so it’s important to work with a doctor to pinpoint the cause and take steps to correct it.
Blood in your stool could be a sign of active inflammation. It may be caused by ulcers in the lining of the rectum or large intestine. Anal fissures or hemorrhoids,
Frequent bleeding can lead to other problems, such as anemia.
Bloody stools could mean that your medication is no longer working as it should be. You can work with your doctor to determine whether a different medication may help control bleeding. You may also need additional treatment to address potential complications, such as blood loss or anemia.
Severe rectal bleeding may be a sign of sudden, severe UC, a complication that may require surgery. Contact your doctor right away if you believe you have sudden, severe UC.
Corticosteroids are used to treat acute flare-ups because they’re powerful and fast-acting. They’re useful in relieving flares and getting you to remission, but they shouldn’t be used as a maintenance medication.
Corticosteroids aren’t intended for long-term use because they suppress the immune system and can cause significant side effects. Potential side effects include:
- high blood pressure
- weight gain
- rounding of the face
- mood shifts
If you frequently turn to corticosteroids, it may be time to review your treatment plan with your doctor. If stopping corticosteroids causes your symptoms to come back, your doctor may be able to recommend other treatment options, such as immunomodulators or biologic therapies.
It can take some trial and error before you find the UC treatment that works for you, and this may change over time. That’s why it’s important to keep the lines of communication with your doctor open. Report any medication side effects or new or worsening symptoms.
Treatment options for UC continue to expand, so be sure to keep follow-up appointments, even when things are going well. Your doctor can review your current treatment and recommend new ones when necessary.